Sudden death in patients receiving drugs tending to prolong the QT interval

Research output: Contribution to journalArticle

Colleges, School and Institutes

Abstract

center dot Drugs slowing electocardiographic QT conduction can cause tachyarrhythmias, torsades de pointes (TdP) and cardiac arrest. center dot Associated risks of sudden death have been consistently found for older, typical, antipsychotic drugs, but epidemiological evidence of risks for other drugs are poorly defined. WHAT THIS STUDY ADDS center dot In a population-based study risk of sudden death with noncardiac drug treatment was mainly posed by antipsychotics both typical and atypical, and by antidepressants, particularly selective serotonin reuptake inhibitors. center dot Results could not be accounted for by confounding. center dot No significant risk was associated with use of other noncardiac or psychiatric drugs. center dot A published general categorization of risk of drug-induced TdP corresponded poorly with these findings. AIMS To examine risks of sudden death in the community associated with drugs grouped by their risk of causing torsades de pointes (TdP) and to explore the risks for individual drugs. METHODS Case-control study comparing prior drug intakes and morbidities, using the Arizona classification of drugs causing TdP. Participants included 1010 patients dying suddenly where post-mortem examination did not identify a clear cause of death, and 3030 matched living controls from primary care. RESULTS Noncardiac drug risk was posed by antipsychotics and antidepressants. Significantly raised odds ratios (ORs) were found for takers of typical and atypical antipsychotics, ORs [95% confidence interval] 3.94 (2.05, 7.55) and 4.36 (2.54, 7.51), and of selective serotonin reuptake inhibitors [SSRIs] rather than tricyclic antidepressants, ORs 2.21 (1.61, 3.05) and 1.44 (0.96, 2.13). No significant risk was associated with other, noncardiac or psychiatric drugs, OR 1.09 (0.85, 1.41). Arizona classified drugs considered to raise risk of TdP were associated with raised risk of sudden death, as were those only weakly associated with TdP and not considered to pose a risk in normal use, ORs 2.08 (1.45, 3.00) and 1.74 (1.33, 2.28), respectively. CONCLUSIONS Atypical and typical antipsychotic drug use were both strongly associated with raised risks, as were SSRIs. Tricyclic antidepressants were not associated with raised risks. The Arizona classification of risk of TdP was a poor predictor of likelihood of noncardiac drug-associated sudden death.

Details

Original languageEnglish
Pages (from-to)743-751
Number of pages9
JournalBritish Journal of Clinical Pharmacology
Volume68
Issue number5
Publication statusPublished - 1 Nov 2009

Keywords

  • QT-prolonging drugs, sudden cardiac death, case-control studies